Texas, 2011

Hail and Damaging Wind in Texas, September 18, 2011

September 18, 2011 · NWS EWX · 2 events in 2 counties and zones

Northwest flow aloft and a weak surface cold front combined to cause an area of thunderstorms one of which produced damaging winds in Bexar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Northwest flow aloft and a weak surface cold front combined to cause an area of thunderstorms one of which produced damaging winds in Bexar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 18, 2:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 2:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CDT SUN SEP 18 2011

.DISCUSSION...
THE TROUGH AXIS STRETCHED ACROSS THE BIG COUNTRY WILL SLOWLY
PROGRESS SOUTHWARD THIS EVENING AND OVERNIGHT. ISOLATED SHOWERS
ARE BEGINNING TO DEVELOP AHEAD OF THIS SYSTEM ACROSS THE HILL
COUNTRY. ADDITIONAL PROPAGATION EXPECTED AS THE CAP CONTINUES TO
WEAKEN DUE TO AMPLE HEATING AT THE SFC. THE TRUE FRONTAL BOUNDARY IS
SITUATED FURTHER NORTH AND WON'T ARRIVE UNTIL LATER ON MONDAY.
ADDITIONALLY...ISOLATED SHOWERS AND THUNDERSTORMS GENERALLY ALONG
AND SOUTHEAST OF THE I-35 CORRIDOR WILL ALSO CONTINUE TO DEVELOP
THROUGH THE EVENING HOURS IN RESPONSE TO SUBTLE LIFT/INSTABILITY
COMBINING WITH DIURNAL HEATING. THE ACTIVITY ACROSS THE COASTAL PLAINS
SHOULD BEGIN TO DECREASE WITH THE LOSS OF DAYTIME HEATING...WHILE
CONVECTION ASSOCIATED WITH THE TROUGH AXIS/FRONTAL BOUNDARY IS
EXPECTED TO PERSIST MAINLY ACROSS NORTH/NORTHEASTERN PORTIONS OF
THE CWA. DUE TO THE SLOW PROGRESSION OF THE FRONTAL BOUNDARY...THERE
COULD BE SOME SHOWERS AND THUNDERSTORMS LINGERING ACROSS EASTERN
PORTIONS OF THE REGION MONDAY MORNING.

DRIER NORTHERLY FLOW WILL FILTER IN BEHIND THE FRONT LATE MONDAY
AND INTO TUESDAY...BUT ONSHORE FLOW WILL MAKE A QUICK RETURN BY
TUESDAY EVENING. THE RETURN OF MOIST FLOW OFF THE GULF SHOULD
PROVIDE ENOUGH POOLING OF LOW LEVEL MOISTURE TO BRING THE RETURN
OF CHANCES FOR RAIN WEDNESDAY NIGHT IN ADVANCE OF A STRONGER COLD
FRONT.

SEASONABLY WARM AFTERNOONS ARE EXPECTED THROUGH THE MIDDLE OF THE
WEEK...WITH LOW TEMPERATURES ALSO A FEW DEGREES ABOVE MID/LATE
SEPTEMBER NORMALS. THE COLD FRONT ARRIVING THURSDAY WILL BRING
COOLER FALL-LIKE TEMPERATURES TO MUCH OF THE REGION...ONLY A DAY
AHEAD OF THE TRUE START OF AUTUMN ON FRIDAY. THE COOLER AND DRIER
CONDITIONS WILL PERSIST THROUGH THE WEEKEND AS AN UPPER RIDGE
BUILDS ACROSS THE WESTERN U.S.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS FOR THE REST OF TODAY THROUGH EARLY
TUESDAY WITH THE ANTICIPATION OF GOOD LOW LEVEL MOISTURE AND
SPOTTY WETTING RAINS. A WEAK FRONT ENTERING THE REGION LATE
TONIGHT WILL BRING DRIER NORTHEAST WINDS...BUT RESIDUAL MOISTURE
IN THE LOWER LEVELS WILL KEEP MINIMUM RH VALUES AT OR ABOVE 35
PERCENT ON MONDAY. THE DRIER AIR IN THE MID-LEVELS WILL BEGIN TO
FILTER DOWN TO THE SURFACE ON TUESDAY...AND COMBINE WITH WARM
AFTERNOON TEMPERATURES TO RESULT IN RH VALUES FALLING TO NEAR 30
PERCENT. HOWEVER...WINDS ON TUESDAY WILL BE CALM. ONSHORE FLOW
RETURNING TUESDAY NIGHT WILL KEEP RH VALUES ABOVE 35 PERCENT ON
WEDNESDAY. ELEVATED TO NEAR CRITICAL CONDITIONS ARE EXPECTED
THURSDAY AFTERNOON IN THE WAKE OF A STRONGER COLD FRONT. RH VALUES
WILL REMAIN LOW ON FRIDAY...BUT WINDS ARE EXPECTED TO BE AT OR
BELOW 10 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  94  71  94  67 /  40  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  69  92  65  92  64 /  40  20  10  10  -
NEW BRAUNFELS MUNI AIRPORT     69  93  67  94  67 /  30  20  10  10  -
BURNET MUNI AIRPORT            69  90  64  90  63 /  40  20  10  -   -
DEL RIO INTL AIRPORT           72  92  71  93  71 /  20  10  10  -   -
GEORGETOWN MUNI AIRPORT        70  90  65  92  64 /  40  20  10  -   -
HONDO MUNI AIRPORT             70  92  67  93  66 /  30  10  10  -   -
SAN MARCOS MUNI AIRPORT        71  92  68  93  68 /  30  20  10  10  -
LA GRANGE - FAYETTE REGIONAL   72  90  67  92  67 /  40  30  10  20  -
SAN ANTONIO INTL AIRPORT       73  91  70  92  68 /  30  20  10  10  -
STINSON MUNI AIRPORT           73  93  71  93  69 /  30  20  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Sep 18, 4:40 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CDT SUN SEP 18 2011

TXZ171>173-183>194-202>209-217>225-228-191045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
540 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED OVER SOUTH CENTRAL
TEXAS THURSDAY AFTERNOON. A COLD FRONT WILL MOVE THROUGH SOUTH
CENTRAL TEXAS EARLY THURSDAY...WITH BREEZY AND DRY CONDITIONS
DEVELOPING BY THURSDAY AFTERNOON. AN ABUNDANCE OF DEAD VEGETATION
OVER SOUTH CENTRAL TEXAS WILL MEAN THAT THE BREEZY AND DRY
CONDITIONS WILL PROMOTE RAPID FIRE GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 18, 3:31 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 PM CDT SUN SEP 18 2011

TXZ172-190-182215-
BLANCO-BURNET-
431 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO AND SOUTHERN
BURNET COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF ROUND MOUNTAIN...MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND MOUNTAIN...
  CYPRESS MILL...
  PEDERNALES FALLS STATE PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 18, 4:06 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT SUN SEP 18 2011

TXZ190-182245-
BLANCO-
506 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO COUNTY UNTIL 545
PM CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A STRONG THUNDERSTORM NEAR SANDY...OR 6 MILES WEST OF ROUND
MOUNTAIN...MOVING SOUTHEAST AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

RAINFALL RATES WITH THIS STORM WERE ESTIMATED AT 2 TO 3 INCHES AN
HOUR.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND MOUNTAIN...
  SANDY...
  JOHNSON CITY...
  PEDERNALES FALLS STATE PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 18, 4:40 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CDT SUN SEP 18 2011

TXZ190-182330-
BLANCO-
540 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLANCO COUNTY UNTIL 630
PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A STRONG THUNDERSTORM NEAR JOHNSON CITY...OR 9 MILES
SOUTHWEST OF ROUND MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

RAINFALL RATES WERE ESTIMATED AT 2 TO 3 INCHES AN HOUR.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSON CITY...
  PAYTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 18, 4:47 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT SUN SEP 18 2011

TXZ184-186-182345-
EDWARDS-KERR-
547 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 645 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TELEGRAPH...OR 11 MILES SOUTHWEST OF
JUNCTION...MOVING SOUTH AT 10 TO 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 18, 5:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT SUN SEP 18 2011

TXZ184-185-190015-
EDWARDS-REAL-
616 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAL AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 715 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A STRONG THUNDERSTORM 7 MILES WEST OF TELEGRAPH...OR 20
MILES SOUTHWEST OF JUNCTION...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Travis

When
September 18, 5:25 PM CST
Where
Travis County, 0.91 mi NW of Beecaves
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.310, -97.960

Thunderstorm Wind, Bexar

When
September 18, 8:00 PM CST
Where
Bexar County, 2.78 mi WSW of Alamo Downs
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
29.430, -98.670

A thunderstorm produced wind gusts estimated at 58 mph which blew down fences, trees, power lines, and some roof shingles in the Heritage subdivision near Sea World in San Antonio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349871, 346598.